Statins

I have GCA and was seen recently by a Vascular Doctor for results of a scan of my blood supply to my legs as I have calf pain when I walk fast or uphill. He said there was an atheroma and that I would need to take statins to help the blood flow (I already take a small aspirin a day- 75mg). He also said that the statins would help to stabilise the atheroma. I'm not keen on taking the statins and thought I could lower my cholesterol by diet (it's not high anyway). Would there be a way of stabilising or better still reversing the atheroma by diet or supplements? It is a bit scarey though to think of bits breaking off. He said I should take 40 mg of statins a day which seems high to me.

I think this has all stemmed from a very late diagnosis of GCA although I was presenting with all the classic symptoms!

Thanks for any advice.

8 Replies

oldestnewest
  • Where are you? I assume it is a vascular physician you have seen rather than a vascular surgeon?

    I personally wouldn't accept statins except as a last resort - but that is because I have tried statins once with fairly dramatic effects on my PMR! Do you have (or did you have) any PMR symptoms along with your GCA? If you have existing muscle problems more care should be taken in using statins.

    However - there is evidence that they do stabilise and even reduce the atheroma deposits on the vessel walls. Diet and "supplements" won't do that. There may be other drugs that do the same but statins are probably the ones that are easiest to use. The relatively high dose is because of what he wants it to achieve.

    Try them and be watchful for side effects would seem the best way to go - or ask a vascular surgeon for a second opinion.

  • Many thanks for your helpful reply. I started off with PMR (not realising what it was) and then went on to get GCA. I don't have PMR symptoms at the moment but do not want them back! I did see a vascular registrar/surgeon, but it was my rheumatologist who told my GP to prescribe 40mg statins (I am in S. Devon).I think he must have looked at the results of my scan. I feel a little more encouraged to try the statins now but will be alert for side effects.

    Thanks again -it is very helpful to get your reply.

  • The reason you don't have PMR symptoms at present is almost certainly because the dose of pred you are on is managing those symptoms as it is above 15mg possibly? It doesn't mean it has gone away.

    If the PMR symptoms return I would suggest stopping the statin immediately and then discussing it with your GP. Some statins are worse than others, simvastatin (usually the first line I think) is felt to be particularly bad but it was atorvastatin (Lipitor) that caused me problems.

    I wonder if your GP can contact the vascular surgeon and ask if they have any other suggestions besides statins. Physicians tend to be conservative without considering the problems medications may lead to.

  • Many thanks indeed - I will contact my GP about this as I do not want any more problems!

    Thanks again for your help.

  • If you do decide to take a statin, tell them not Simvastatin. Read the information leaflet that comes with the tablets. Simvastatin is notorious for muscle ache just like PMR in quite a lot of people.

    One Professor in a leading hospital will not allow anyone to prescribe Simvastatin.

  • Many thanks - it is really helpful to get this advice and hopefully avoid further problems.

    Thanks again.

  • Hi, As a GCA sight-loss victim, now off steroids, I can say that I have had the same leg sclerosis for years & am on aspirin & lescol statin for all that time. No undesirable effect to my knowledge, but don't expect any improvement in blood flow to calf muscle as that seems too optimistic. I am just glad it has not got worse!!

  • That sounds encouraging. Can I ask what strength statin you are on? They want me to go on 40 mg per day which seems quite high.

You may also like...